Nebraska, 2023

Hail in Nebraska, April 4, 2023

April 4, 2023 · NWS OAX · 1 event in 1 county or zone

A strong upper level low moved across the central Plains and severe weather developed ahead of the cold front producing a 1-inch hail report in Richardson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A strong upper level low moved across the central Plains and severe weather developed ahead of the cold front producing a 1-inch hail report in Richardson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 4, 5:33 PM CST, 49 minutes earlier.

Area forecast discussion, Apr 4, 5:33 PM CST, 49 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
633 PM CDT Tue Apr 4 2023

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 154 PM CDT Tue Apr 4 2023

Key Messages:

 - A Red Flag Warning is in effect for much of southeast Nebraska
   and far southwest Iowa through 8 PM

 - There is a slight risk for severe weather this afternoon in far
   southeast Nebraska and southwest Iowa.

 - Strong northwest winds are forecast for Wednesday with gusts up
   to 40 mph.

A warm front is draped northeast to southwest just south of I-80
this afternoon. This as well as cloud cover across northeast
Nebraska are leading to a steep temperature gradient across
eastern Nebraska and western Iowa, with temperatures at Falls
City, NE around 88 degrees and in NE Nebraska temperatures are
near freezing. We're seeing significant destabilization in far SE
Nebraska and SW Iowa with a cu field starting to develop. While
CAMs have been consistently showing convective initiation starting
east of our area, surface observations and the cu field suggest we
may see CI start in our SW Iowa counties over the next hour. In
any case, if we do see a thunderstorm or two develop, it should
quickly move east into south-central Iowa. Primary hazards from
any storms that may develop will probably only be damaging winds
and quarter-size hail, with more significant threats east of our
area.

Meanwhile, in NE Nebraska, we have a significant cloud shield
which has been producing patchy mist or drizzle seen in
occasional reduction in visibility at Wayne and Norfolk.
Temperatures in these areas are in the mid-to-upper 30s in these
areas so icing shouldn't be a concern just yet, but as we go into
this evening we may see a period of patchy freezing drizzle
turning to patchy snow flurries. Really no impacts expected.

Now for the big picture. We have this warm front across eastern
Nebraska into southwest Iowa associated with a low pressure system
forecast to track across far SE Nebraska into central Iowa this
afternoon and evening. South to southwesterly winds are occurring
south of the warm front leading to significantly warmer
temperatures with highs in the 70s to upper 80s in some spots.
This afternoon into this evening, the cold front will push across
these areas that warmed up today, turning winds northwesterly and
bringing back in much cooler air. Northwesterly winds will spread
across all of eastern Nebraska and western Iowa behind this
system, with gusts up to 35 mph expected overnight.

Wednesday, the base of the upper-level trough will swing through
strengthening winds bringing gusts up near 40 mph Wednesday
morning through the early afternoon, primarily in NE Nebraska.
Temperatures will be cooler in many areas, with highs in the mid
30s north to upper 40s across SE Nebraska and SW Iowa. This will
feel much colder to those who are seeing 80 degree weather today.

Towards the end of this week we see the upper-level pattern shift
with ridging building over the Central CONUS towards Saturday.
This will lead to gradual warming and dry weather. Models show a
shortwave potentially bringing showers and perhaps a few
thunderstorms Saturday night into early Sunday, but it is way too
early to iron out any details with this system just yet. Beyond
this chance, a more persistent, broader upper-level ridge looks
to build in for early next week which lines up with the Climate
Prediction Center's forecast of above normal temperatures and
below normal precipitation for the 6 to 10 day period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 633 PM CDT Tue Apr 4 2023

Low MVFR to high IFR ceilings look to remain in place at KOFK into
Wednesday morning. Guidance keeps KLNK and KOMA on the southern
edge of said ceilings, so only including SCT mention for now.
Clouds heights should rise by mid to late morning with ceilings
scattering out and giving way to VFR conditions through the
afternoon. Expect northwest winds gusting 20 to 35 kts through
the period. Otherwise, thunderstorms this evening will remain
southeast of the TAF sites. There are some very low end chances
for drizzle or flurries at KOFK, but a majority of guidance keeps
precipitation well to the northwest.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Red Flag Warning until 8 PM CDT this evening for NEZ067-068-
     089>093.

IA...Red Flag Warning until 8 PM CDT this evening for IAZ069-079-080-
     090-091.

&&

DISCUSSION...McCoy
AVIATION...CA
Hazardous weather outlook, Apr 4, 1:19 PM CST, 5 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
219 PM CDT Tue Apr 4 2023

IAZ043-055-056-NEZ011-012-015>018-030>034-042>045-050>052-050930-
Monona-Harrison-Shelby-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-
Boone-Madison-Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-
Butler-Saunders-Douglas-
219 PM CDT Tue Apr 4 2023

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska and northeast
Nebraska.

.DAY ONE...This Afternoon and Tonight

Minor snow accumulations are possible in far northeast Nebraska
tonight especially in locations along the NE/SD border.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

On Wednesday, strong winds from the northwest are forecast with
wind gusts up to 40 mph possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ069-079-080-090-091-NEZ053-065>068-078-088>093-050930-
Pottawattamie-Mills-Montgomery-Fremont-Page-Sarpy-Seward-
Lancaster-Cass-Otoe-Saline-Jefferson-Gage-Johnson-Nemaha-Pawnee-
Richardson-
219 PM CDT Tue Apr 4 2023

This Hazardous Weather Outlook is for portions of southwest
Iowa...east central Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

There is a risk for severe weather in far southeast Nebraska and
southwest Iowa with all severe weather hazards possible. Critical
fire danger is forecast for southeast Nebraska and southwest Iowa.
Any wildfires that develop may grow quickly.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

On Wednesday, strong winds from the northwest are forecast with
wind gusts up to 40 mph possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Apr 4, 6:16 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
716 PM CDT Tue Apr 4 2023

IAZ091-050045-
Page IA-
716 PM CDT Tue Apr 4 2023

...A strong thunderstorm will impact portions of eastern Page County
through 745 PM CDT...

At 716 PM CDT, Doppler radar was tracking a strong thunderstorm over
Shambaugh, or 6 miles south of Clarinda, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree branches and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

This strong thunderstorm will be near...
  Clarinda around 725 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Omaha.

&&

LAT...LON 4057 9492 4058 9511 4060 9515 4090 9494
      4073 9493 4073 9491 4061 9491
TIME...MOT...LOC 0016Z 210DEG 48KT 4065 9505

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

DEE

The radar

The Topeka radar (KTWX), 135 km away, was scanning. The volume nearest the first event began at 00:19 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Richardson

When
April 4, 6:22 PM CST
Where
Richardson County, 3.17 mi E of (Fnb)brener Fld Fall
Measured
1 in hail
Reported by
COOP Observer
Coordinates
40.080, -95.520

COOP Observer reported 1-inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1088574.